How bad is the heroin epidemic? In New York City, police officers will carry doses of Narcan (Naloxone) to reverse the effects of an overdose from heroin or opioid prescription pills. This is already in effect across the border in New Jersey. Since police are usually the first to respond, they will be first to administer Naloxone to any suspected overdose victim. Now keep in mind that these officers will be trained on how to administer the drug.
What is Narcan?
Narcan or Naloxone, has been available for decades in emergency rooms and is an anti-overdose medication. It is not some new drug that was just developed. It is an injectable drug that usually comes in a single kit with two prefilled syringes of the drug, a pair of atomizers that allow it to be given through the nose, sterile gloves and instructions.
Naloxone reverses the effects of an overdose from heroin or opioid prescription pills. It works by effectively bumping away the opiate molecules that attach themselves to the brain and slow breathing to fatal levels. The results are rapid and there are no harmful effects if the drug is given to someone who is not overdosing or has taken too much of a non-opiate drug, such as cocaine.
The ability to save lives is very beneficial but due to the increase in heroin consumption, there has been an increased nationwide demand that has led to shortages of Naloxone. As fast as it is produced, Naloxone is being deployed across the country just as quickly. I have read too many stories about our younger generations overdosing on cheap pure heroin. Being able to be treated quickly is the most important factor when dealing with overdoses.
Naloxone Side Effects
There are some common side effects associated with Naloxone which include flushing, dizziness, tiredness, and weakness. Considering the options, they are not too bad. These symptoms aren’t as bad as the side effects of withdrawal from opioid abuse.
Once effects of heroin start to wear off, you will experience symptoms that include nausea, vomiting, sweating, increased blood pressure, tremulousness, seizures and sudden cardiac arrest that can result in death. If you manage to survive those symptoms, then you will need to be treated for depression from the sudden loss of that high feeling. I think it is better than the alternative of death.
Have you witnessed a drug overdose?